Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 362, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2008, 6:52 PM CDT for Harper County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 6:52 PM CDT (23:52 UTC)
- Expired
- Jun 27, 2008, 7:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:10 PM CDT | HAIL 1 | 3 Se Corwin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 272352
SVRICT
KSC077-280045-
/O.NEW.KICT.SV.W.0362.080627T2352Z-080628T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARPER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 745 PM CDT.
* AT 651 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR CORWIN...OR 13 MILES WEST OF ANTHONY...AND MOVING
NORTHEAST AT 14 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ANTHONY...ATTICA...BLUFF CITY...CORWIN...DANVILLE...FREEPORT...
HARPER...RUNNYMEDE...WALDRON...CRYSTAL SPRINGS.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA. VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
LAT...LON 3700 9834 3719 9835 3738 9795 3738 9781
3700 9781
TIME...MOT...LOC 2352Z 237DEG 12KT 3709 9825
$$
KETCHAM3 follow-up statements
000
WWUS53 KICT 280007
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT FRI JUN 27 2008
KSC077-280045-
/O.CON.KICT.SV.W.0362.000000T0000Z-080628T0045Z/
HARPER KS-
707 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HARPER COUNTY
UNTIL 745 PM CDT...
AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
CORWIN...OR 11 MILES SOUTHWEST OF ANTHONY...MOVING EAST AT 12 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR ANTHONY BY 745 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT CORWIN.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3700 9834 3719 9835 3738 9795 3738 9781
3700 9781
TIME...MOT...LOC 0007Z 250DEG 11KT 3709 9819
$$
KETCHAM000
WWUS53 KICT 280025
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT FRI JUN 27 2008
KSC077-280045-
/O.CON.KICT.SV.W.0362.000000T0000Z-080628T0045Z/
HARPER KS-
725 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
HARPER COUNTY UNTIL 745 PM CDT...
AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 6
MILES EAST OF CORWIN...OR 10 MILES SOUTHWEST OF ANTHONY...MOVING EAST
AT 10 MPH.
THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
HARPER COUNTY.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3700 9834 3719 9835 3726 9797 3726 9781
3700 9781
TIME...MOT...LOC 0025Z 252DEG 8KT 3709 9818
$$
KETCHAM000 WWUS53 KICT 280037 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 738 PM CDT FRI JUN 27 2008 KSC077-280045- /O.CON.KICT.SV.W.0362.000000T0000Z-080628T0045Z/ HARPER KS- 738 PM CDT FRI JUN 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN HARPER COUNTY UNTIL 745 PM CDT... AT 733 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR CORWIN...OR 13 MILES SOUTHWEST OF ANTHONY...MOVING SOUTHEAST AT 9 MPH. THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHWESTERN HARPER COUNTY. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3719 9835 3718 9801 3700 9799 3700 9834 TIME...MOT...LOC 0038Z 333DEG 8KT 3704 9822 $$ KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:48 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 27, 6:48 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT FRI JUN 27 2008 .AVIATION... 00Z TAFS...ICT/SLN/HUT/CNU/RSL...MORE STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO AFFECT THE AREA AGAIN TONIGHT...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. WILL CONTINUE TO MONITOR AND MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY. KLEINSASSER && .PREV DISCUSSION... /ISSUED 226 PM CDT FRI JUN 27 2008/ DISCUSSION... MAIN FORECAST CHALLENGES ARE THUNDERSTORM/SEVERE WEATHER CHANCES TONIGHT. TONIGHT-SATURDAY: AS OF 18Z...COLD FRONT EXTENDED FROM ERN NEBRASKA INTO NWRN KS...WITH A PREFRONTAL TROF NOTED JUST AHEAD OF IT. AIRMASS DESTABILIZING NICELY IN THE WARM SECTOR WITH GOOD INSOLATION DRIVING CAPES OVER 2500 J/KG ALREADY. MOST/ALL OF OUR FORECAST AREA IS STILL TRYING TO RECOVER FROM LAST NIGHTS LARGE MCS WHICH WORKED THE ATMOSPHERE OVER PRETTY WELL. AS A RESULT...WE WILL LIKELY NOT ATTAIN THE HIGHS WE WERE ANTICIPATING 24 HOURS AGO AND WITH VERY WARM TEMPERATURES ALOFT...WE MAY HAVE SOME CAP ISSUES TO DEAL WITH ESPECIALLY FURTHER W IN OUR FORECAST AREA. SHORT RANGE MODEL GUIDANCE SUGGESTS CAP WILL FIRST BREAK FROM IA INTO ERN NE AND NERN KS AND WITH FRONT SLIDING SWD TONIGHT INTO OUR AREA...BEST STORM COVERAGE ANTICIPATED TO OCCUR IN SERN KS ON ERN EDGE OF WARMER MID-LEVEL TEMPERATURES. FURTHER W...STORM COVERAGE COULD BE MORE ISOLD-WDLY SCATTERED. GIVEN STRONG INSTABILITY AND 30-40 KT OF SHEAR...ORGANIZED SEVERE STORMS ARE CERTAINLY POSSIBLE. MAIN THREATS LOOK TO BE DAMAGING WINDS/HAIL. AS THE STRONG UPPER TROF SWINGS ACROSS THE UPPER MISSISSIPPI VALLEY ON SATURDAY...THE COLD FRONT IS PROGGED TO EXIT FAR SERN KS BY LATE AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE OF T-STORMS IN SERN KS FOR MAINLY LINGERING CONVECTION IN THE MORNING. SLIGHTLY COOLER THAN NORMAL (AND DRIER) AIR WILL FILTER INTO OUR FORECAST AREA SAT NIGHT BEHIND THE FRONT WITH CLEARING SKIES. SUNDAY-FRIDAY: NW TO NRLY FLOW ALOFT AND LOW-LEVEL HIGH PRESSURE SHOULD KEEP OUR ARE DRY SUNDAY INTO TUESDAY WITH TEMPERATURES STARTING OUT A BIT BELOW NORMAL AND GRADUALLY MODIFYING INTO MIDWEEK. THE 12Z GFS COMING INTO A BIT BETTER AGREEMENT WITH THE 00Z ECMWF REGARDING A COLD FRONT APPROACHING OUR AREA SOMETIME THURS INTO FRI. GULF MOISTURE SHOULD BE RETURNING WED AHEAD OF THE FRONT. WILL CONTINUE THE IDEA OF SLIGHT CHANCES OF T-STORMS RETURNING TUES NIGHT WITH CHANCES POSSIBLY INCREASING BY THURS/FRI. TEMPERATURES LOOK NEAR NORMAL WED-FRI. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 87 60 86 / 40 20 10 0 HUTCHINSON 68 87 60 85 / 30 10 10 0 NEWTON 69 87 60 85 / 40 10 10 0 ELDORADO 69 86 58 86 / 50 20 10 0 WINFIELD-KWLD 72 87 60 86 / 40 20 10 0 RUSSELL 64 85 57 85 / 20 0 10 0 GREAT BEND 66 86 57 85 / 20 0 10 0 SALINA 68 86 60 85 / 30 10 10 0 MCPHERSON 68 87 60 85 / 40 10 10 0 COFFEYVILLE 73 86 60 87 / 60 40 10 0 CHANUTE 71 86 59 86 / 60 20 10 0 IOLA 71 86 59 85 / 60 20 10 0 PARSONS-KPPF 72 85 61 86 / 60 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 27, 3:25 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT FRI JUN 27 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 325 PM CDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA TONIGHT...AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 TO 75 MPH AND HAIL TO GOLF BALL SIZE. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING IS ALSO A POSSIBILITY ESPECIALLY ACROSS THOSE AREAS THAT RECEIVED HEAVY RAIN LAST NIGHT. THE GREATER STORM COVERAGE IS ANTICIPATED TO BE IN SOUTHEASTERN KANSAS...WITH MORE ISOLATED ACTIVITY FURTHER WEST IN THE AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS. THESE ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCES FOR THUNDERSTORMS WILL BE FROM TUESDAY NIGHT THROUGH THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, Jun 27, 6:44 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 644 PM CDT FRI JUN 27 2008 KSZ091-280030- HARPER- 644 PM CDT FRI JUN 27 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER COUNTY... AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF WALDRON...OR 9 MILES SOUTHWEST OF ANTHONY...AND MOVING EAST AT 12 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 66 min |
| Jun 26, 9:28 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Jun 26, 10:56 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 26, 11:52 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 53 min |
| Jun 27, 12:06 AM CDT | Areal Flood Warning | ICT | Lincoln | 6 hr |
| Jun 27, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 58 min |
| Jun 27, 12:33 AM CDT | Areal Flood Warning | ICT | Greenwood | 21 hr |
| Jun 27, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| Jun 27, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Rice | 64 min |
| Jun 27, 1:23 AM CDT | Areal Flood Warning | ICT | Wilson, Woodson | 8 hr |
| Jun 27, 1:37 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 53 min |
| Jun 27, 2:00 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
| Jun 27, 2:08 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Marion | 8 hr |
| Jun 27, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 23 min |
| Jun 27, 2:26 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 64 min |
| Jun 27, 2:50 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick | 55 min |
| Jun 27, 3:08 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 7 hr |
| Jun 27, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 65 min |
| Jun 27, 3:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 55 min |
| Jun 27, 4:28 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| Jun 27, 6:33 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Reno, Rice | 4 hr |
| Jun 27, 7:03 AM CDT | Areal Flood Warning | ICT | Wilson, Woodson | 6 hr |
| Jun 27, 10:07 AM CDT | Areal Flood Warning | ICT | Butler, Chase | 6 hr |
| Jun 27, 12:55 PM CDT | Areal Flood Warning | ICT | Wilson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.